By Catherine Bertram
Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) are serious disorders in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.
SJS usually begins with fever, sore throat, and fatigue, which can be initially misdiagnosed. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient’s ability to eat or drink.
SJS is most often caused by of medication. The leading cause appears to be use of antibiotics and sulfa drugs. Although SJS can be caused by viral infections.
Drugs commonly associated with Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Sulfonamides and penicillins, which are used to treat infections
- Anticonvulsants, which are used to treat seizures
Allopurinol currently has warnings about the potential risk of severe skin side effects, and prescribing physicians should be on the lookout for the possible development of SJS. A multinational study published in the Journal of the American Academy of Dermatology in January 2008 indicated that Allopurinol was the most common cause of SJS and TEN in Europe and Israel, constituting about 18% of all cases. Allopurinol is the generic name for Zyloprim, made by Prometheus Laboratories, Inc. There are also several generic manufacturers.
About the author:
Catherine Bertram is board certified in civil trials and was recently nominated as a 2010 Super Lawyer for Washington, D.C. Ms. Bertram lectures regularly to lawyers and health care providers, nationally and locally, regarding patient safety, medical negligence and other related issues. She has also recently published a chapter in a medical textbook. She can be reached by email at firstname.lastname@example.org or by phone 202-822-1875 in her office in Washington, D.C.